Colorado, 2021

Heavy Snow in Colorado, March 4 to 5, 2021

March 4 to 5, 2021 · NWS PUB · 1 event in 1 county or zone

An upper level system moved across Colorado and brought isolated reports of heavy snow to parts of southern Colorado. Snow first spread across the eastern San Juan Mountains and then the Continental Divide, before moving into areas around the Palmer Divide.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

An upper level system moved across Colorado and brought isolated reports of heavy snow to parts of southern Colorado. Snow first spread across the eastern San Juan Mountains and then the Continental Divide, before moving into areas around the Palmer Divide. Snowfall from this system ranged from six to ten inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Mar 4, 10:37 AM MST, 4 hours 23 minutes earlier.

Area forecast discussion, Mar 4, 10:37 AM MST, 4 hours 23 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1037 AM MST Thu Mar 4 2021

.UPDATE...
Issued at 1026 AM MST Thu Mar 4 2021

Updated highlights and precipitation. Winter Weather Advisory has
been issued from 5PM this afternoon to 8AM tomorrow for the
Southern Sangres and Wet Mountains.

&&

.SHORT TERM...(Today and tonight)
Issued at 415 AM MST Thu Mar 4 2021

...Snow and Rain Spreading across south central and southeast
Colorado through Tonight...

Current water vapor imagery and upper air analysis is indicating a
mid level circulation across south central Utah, with regional
radars indicating showers spreading north and east across the
Continental Divide and high mountain valleys at this time. CDOT
webcams and observations indicating moderate to heavy snow at Wolf
Creek with snowpacked roads at this time.

Today and Tonight...Models indicating a slightly slower movement of
the upper low through the early morning, with the low transitioning
across northern portions of the southeast plains by the early
afternoon before continuing to slide south and east into the western
Texas and Oklahoma panhandle into early Friday morning. Movement of
this system and its deepening surface reflection across the
southeast plains will allow for showers to continue to spread north
and east across south central Colorado this morning, with
deformation band precipitation developing across the northern Front
Range and into the Pikes Peak region early this afternoon.
Widespread precipitation associated with a developing mid level
trowal looks to continue to spread south and east across the
southeast plains late this afternoon and evening, before exiting the
far southeast plains early Friday morning.

Snow levels remain at or above 6500 feet through the early
afternoon, before dropping to around 5000 feet from west to east
through the late afternoon and evening, leading to expected snow
accumulations across the Pikes Peak region this afternoon and
evening, as well as the southern I-25 Corridor this evening and into
early Friday morning. Snowfall combined with developing gusty
northernly winds of 30 to 40 mph will lead to difficult travel
conditions this afternoon and evening across the Pikes Peak region,
with current Winter Weather Advisory from 2 pm Thursday to 2 am
Friday remaining in effect. Accumulations of 2 to 7 inches remain
possible, with the locally higher amounts possible along the lower
eastern slopes. Current advisory across the the eastern San Juan mts
remains in good shape through 5 pm today. Later shifts may also need
to add an advisory for the southern I-25 Corridor, if latest model
trends continue to indicate more snowfall tonight. As for
thunderstorms, can't totally rule out a few rumbles of thunder
across the region today, best chances of storms looks to be across
the far southeast plains south of Highway 50, with elevated
instability.

.LONG TERM...(Friday through Wednesday)
Issued at 415 AM MST Thu Mar 4 2021

Friday through Saturday morning...

The exiting upper level low with wrap around moisture in the
deformation zone will provide only a few lingering snow showers over
the Raton Mesa region, and rain showers over eastern Las Animas and
Baca counties during the early part of the morning. Some upsloping
could allow for additional snow along the foothills of the southern
Sangre de Cristo mountains as well. All precipitation should end by
around noon. Strong and gusty winds with this low over the
southeastern plains will begin to abate later in the morning with
near light and variable winds returning over the entire CWA by 00Z.
High pressure will build in quickly behind this as ridging occurs
throughout the day with clearing skies and slightly warmer
temperatures. High temperatures will be slightly above the seasonal
average...with mostly 50s over the eastern plains, upper 40s and
lower 50s in the high valleys and Teller County. Light winds coupled
with radiational cooling under clear skies will allow for cooler
temperatures over the entire region for Friday night. Lows will
range from the mid 20s to low 30s over the plains; to the mid teens
to low 20s for the upper Arkansas River Valley and San Luis Valley;
to the single digits to low teens for the highest elevations and
upper Rio Grande River Valley.

Saturday through Sunday...

An upper level open wave is going to propagate over the region later
in the day on Saturday with a chance of snow over the Continental
Divide, although most of the precip will remain to the north. The
main impact from this system will be the winds increasing to become
strong and gusty out of the south-southwest over the eastern plains,
and out of the southwest over the higher terrain by later in the
evening. Winds will be strong Saturday night, and will diminish
throughout the later part of the morning and return to a diurnal
cycle by the afternoon on Sunday as the upper level trough exits the
region. Temperatures on Saturday with a southerly flow will be
considerably warmer out over the plains. The downsloping winds will
also modify overnight lows to remain warmer along the eastern facing
slopes of the Wet Mountains and Raton Mesa, as well as over the
southeastern plains. High temperatures on Sunday will also warm over
the entire CWA and the ridge strengthens.

Monday through early Tuesday morning...

The ridge is going to remain persistent throughout the early part of
the week with very warm temperatures, above the seasonal average by
as much as 10 to 15 degrees over most areas, and could even creep
close to record highs for the San Luis Valley on Monday. The ridge
will begin to break down in the morning on Tuesday with increasing
clouds as the next trough upstream begins to approach the region.

Late Tuesday morning through Wednesday...

The latest GFS model has snow beginning over the San Juan Mountains
as early as late Tuesday morning around 18Z as a major shortwave
trough upstream begins to slightly deepen over the southwest US and
mid level flow out of the southwest is enhanced with diffluence
aloft. The ECMWF does not have this trough upstream deepening and
propagating as early as the GFS, therefore the earliest
precipitation within our CWA doesn't appear until around 06Z later
in the evening on Tuesday, and the precipitation is more confined to
the north. It is still too far out to be able to determine which
model will handle this system the best, although there is at least a
general agreement between the ensembles and all deterministic models
at this time that there will be a trough affecting the region by
late next Tuesday into Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1031 AM MST Thu Mar 4 2021

Main concern this afternoon and evening will be the gusty north to
northwesterly winds which will develop at KCOS and KPUB as a
Pacific closed mid level low moves over, and then east of the
region. Some snow will fall at KCOS later this afternoon and
evening but accumulations on ground surfaces is not expected. Some
general MVFR conditions will be possible with the rain/snow
showers. KPUB will only see rain showers. By late evening and into
the predawn hours skies will clear and winds will subside.

For KALS...rain and snow showers will be possible but no
accumulations are anticipated.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 2 PM this afternoon to 2 AM MST
Friday for COZ081-082-084.

Winter Weather Advisory from 5 PM this afternoon to 8 AM MST
Friday for COZ074-075-079-080.

Winter Weather Advisory until 5 PM MST this afternoon for COZ068.

&&

UPDATE...GARBEROGLIO
SHORT TERM...MW
LONG TERM...STEWARD
AVIATION...HODANISH
Hazardous weather outlook, Mar 4, 5:12 AM MST, 9 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
512 AM MST Thu Mar 4 2021

COZ058>089-093>099-051215-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
512 AM MST Thu Mar 4 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Snow showers across the Continental Divide this morning, will
continue to spread north and east across the high mountain valleys
through the eastern mountains through the late morning and early
afternoon. Snow showers and lower elevation rain showers, will then
spread south and east across the Pikes Peak region and I-25 Corridor
later this afternoon and evening, with rain showers moving out
across the far southeast through early Friday morning.

Snow accumulations of 2 to 6 inches will be possible over the
higher terrain of the Continental Divide today, greatest across the
southern facing slopes of the eastern San Juan mountains. Snow
accumulations of 2 to 7 inches will be possible across the eastern
mountains, with the highest amounts expected across the Rampart
Range and along the Palmer Divide. Snowfall and expected gusty
northerly winds of 20 to 40 mph will lead to deteriorating travel
conditions across the I-25 Corridor this afternoon and evening,
which may impact the Thursday evening commute.

There will be also be the possibility of an isolated thunderstorm
across the southeast plains this afternoon and early evening. The
main storm threats would be cloud to ground lightning and gusty
outflow winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Friday morning, some light accumulations of snow will still be
possible over the eastern facing slopes of the southern Sangre de
Cristo mountains and Raton Mesa until noon.

For Tuesday night and Wednesday, light accumulating snow will be
possible along the Continental Divide.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
likely across the higher terrain of south central and southeast
Colorado today and tonight.

23/STEWARD

In the hours before

Local storm report, Mar 4, 1:31 PM MST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
131 PM MST THU MAR 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     SNOW             4 ENE AIR FORCE ACADEMY 39.03N 104.80W
03/04/2021  M1.0 INCH        EL PASO            CO   CO-OP OBSERVER

&&

MJG
Local storm report, Mar 4, 1:39 PM MST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
139 PM MST THU MAR 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0139 PM     SNOW             4 NW PETERSON AFB       38.88N 104.74W
03/04/2021  M1.7 INCH        EL PASO            CO   TRAINED SPOTTER

&&

MJG
Local storm report, Mar 4, 1:43 PM MST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
143 PM MST THU MAR 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 PM     SNOW             5 NNW PETERSON AFB      38.90N 104.72W
03/04/2021  M2.6 INCH        EL PASO            CO   TRAINED SPOTTER

&&

MJG
Local storm report, Mar 4, 2:03 PM MST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
203 PM MST THU MAR 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     SNOW             PETERSON AFB            38.84N 104.70W
03/04/2021  M3.0 INCH        EL PASO            CO   PUBLIC

            UPDATED FROM PREVIOUS REPORT.

&&

MJG
Local storm report, Mar 4, 2:31 PM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
231 PM MST THU MAR 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     SNOW             3 N FALCON              38.97N 104.61W
03/04/2021  M2.0 INCH        EL PASO            CO   COCORAHS

&&
Local storm report, Mar 4, 2:50 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PUEBLO CO
250 PM MST THU MAR 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1222 PM     SNOW             4 N FLORISSANT          39.01N 105.30W
03/04/2021  M1.8 INCH        TELLER             CO   TRAINED SPOTTER

0622 AM     SNOW             WOLF CREEK PASS         37.48N 106.79W
03/04/2021  M7.0 INCH        MINERAL            CO   PUBLIC

            24 HOUR SNOWFALL REPORTED AT WOLF CREEK SKI.

0945 AM     SNOW             CREEDE                  37.85N 106.93W
03/04/2021  M6.0 INCH        MINERAL            CO   TRAINED SPOTTER

1235 PM     SNOW             PETERSON AFB            38.84N 104.70W
03/04/2021  M3.0 INCH        EL PASO            CO   PUBLIC

            UPDATED FROM PREVIOUS REPORT.

0108 PM     SNOW             5 SW BLACK FOREST       38.94N 104.74W
03/04/2021  M1.3 INCH        EL PASO            CO   PUBLIC

0130 PM     SNOW             4 ENE AIR FORCE ACADEMY 39.03N 104.80W
03/04/2021  M1.0 INCH        EL PASO            CO   CO-OP OBSERVER

0139 PM     SNOW             4 NW PETERSON AFB       38.88N 104.74W
03/04/2021  M1.7 INCH        EL PASO            CO   TRAINED SPOTTER

0143 PM     SNOW             5 NNW PETERSON AFB      38.90N 104.72W
03/04/2021  M2.6 INCH        EL PASO            CO   TRAINED SPOTTER

0211 PM     SNOW             5 SW BLACK FOREST       38.94N 104.74W
03/04/2021  M2.0 INCH        EL PASO            CO   PUBLIC

0227 PM     SNOW             4 S BLACK FOREST        38.97N 104.72W
03/04/2021  M2.0 INCH        EL PASO            CO   PUBLIC

0230 PM     SNOW             3 N FALCON              38.97N 104.61W
03/04/2021  M2.0 INCH        EL PASO            CO   COCORAHS

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft

When
March 4, 3:00 PM MST to March 5, 12:12 AM MST
Where
Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.729, -105.043 (the zone’s center; the record gives no point)

Heavy snow of 10.0 inches. 1 west Woodland Park.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 951925.